Alert archive / North Dakota / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Aug 10, 2008, 4:59 AM MDT for Stark County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2008, 4:59 AM MDT (10:59 UTC)
- Expired
- Aug 10, 2008, 6:00 AM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Stark County, ND
The radar
The Bismarck radar (KBIS), 174 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KBIS 101059 FFWBIS NDC089-101200- /O.NEW.KBIS.FF.W.0004.080810T1059Z-080810T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BISMARCK ND 459 AM MDT SUN AUG 10 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA... * UNTIL 600 AM MDT * AT 450 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA...WHICH HAS ALREADY RECEIVED 3 TO 4 INCHES OF RAINFALL IN THE PAST THREE HOURS. ADDITIONAL RAINFALL OF UP TO AN INCH IS POSSIBLE OVER THE WARNED AREA. * THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BISMARCK. LAT...LON 4687 10321 4680 10285 4663 10276 4663 10320 $$ SCHECK
1 follow-up statement
000 WGUS73 KBIS 101158 FFSBIS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 658 AM CDT SUN AUG 10 2008 NDC089-101207- /O.EXP.KBIS.FF.W.0004.000000T0000Z-080810T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ STARK ND- 558 AM MDT SUN AUG 10 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 AM CDT/600 AM MDT/ FOR SOUTHWESTERN STARK COUNTY... THE THUNDERSTORMS HAVE LEFT THE AREA AND HEAVY RAIN HAS STOPPED. LAT...LON 4687 10321 4680 10285 4663 10276 4663 10320 $$ SCHECK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:50 AM MDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 10, 2:50 AM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 350 AM CDT SUN AUG 10 2008 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT... FOCUS OF SHORT TERM FORECAST IS ON THUNDERSTORM ACTIVITY...WITH SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...AND ANOTHER ROUND OF THUNDERSTORMS WITH WIDESPREAD HEAVY RAIN ON MONDAY. WENT WITH A BLEND OF THE GFS AND NAM MODELS FOR DETAILS. CURRENTLY SURFACE LOW PRESSURE EXTENDS FROM A LOW IN NORTHERN ALBERTA TO ANOTHER LOW OVER EASTERN MONTANA TO A LOW IN EASTERN WYOMING. THE MODELS INDICATE A STRONG LOW LEVEL JET TRANSPORTING MOISTURE FROM THE CENTRAL PLAINS THROUGH WESTERN AND CENTRAL NORTH DAKOTA TO SASKATCHEWAN. THIS FEATURE WOULD HELP SUPPORT CONVECTION...ESPECIALLY ELEVATED CONVECTION. IN ADDITION...THE GFS SHOWS A VORT MAX MOVING FROM EASTERN MONTANA INTO WESTERN NORTH DAKOTA. THESE FEATURES ARE LIKELY ASSOCIATED WITH CONVECTION THAT OCCURRED IN EASTERN MONTANA THAT MOVED INTO SOUTHWESTERN NORTH DAKOTA...AND ALSO WOULD SUPPORT THE CONVECTION THAT DEVELOPED OVER NORTHWESTERN NORTH DAKOTA. THE 4KM WRF FORECAST CONVECTION...AS WELL AS THE NAM AND GFS...SHOWED INCREASING CONVECTION FROM MIDNIGHT TO DAYBREAK THIS MORNING AND CONTINUED THUNDERSTORMS THROUGHOUT THE DAY. HAVE INCREASED PRECIP CHANCES TODAY ALL AREAS. PLENTY OF CAPE WITH VALUES REACHING 1000 TO 2000 THIS AFTERNOON AND EVENING. ENOUGH DIRECTIONAL SHEARING WITH LOW LEVEL SOUTHEAST WINDS AND UPPER LEVEL WEST WINDS. WESTERN HALF OF THE STATE IS UNDER A SLIGHT RISK FOR SEVERE STORMS BY THE STORM PREDICTION CENTER. WILL MENTION SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. LATER TONIGHT AN UPPER LEVEL LOW THAT IS OVER SOUTHERN BRITISH COLUMBIA THIS SUNDAY MORNING HAS MOVED EAST ACROSS THE ROCKIES AND SHORTWAVE ENERGY FROM THIS SYSTEM BEGINS ENTERING WESTERN NORTH DAKOTA. MEANWHILE THE LOW LEVEL JET CONTINUES SENDING MOISTURE NORTHWARD INTO NORTHERN SASKATCHEWAN THROUGH MONDAY MORNING. THE MODELS HAVE THE LOW MOVE EAST INTO SOUTH CENTRAL CANADA AND DRIVE THE SURFACE TROUGH EAST ACROSS THE DAKOTAS ON MONDAY. HUMID AIR WITH DEWPOINTS IN THE 60S AHEAD OF THE TROUGH AND DEWPOINTS IN THE 40S BEHIND THE TROUGH WILL PROVIDE STRONG LIFTING. PLENTY OF CAPE AND INCREASED DIRECTIONAL SHEAR LIKELY BRING ANOTHER CHANCE OF SEVERE STORMS AS WELL AS A THREAT FOR WIDESPREAD HEAVY RAIN. THE OUTLOOK FROM THE STORM PREDICTION CENTER FOR MONDAY KEEPS THE SEVERE THREAT SOUTH OF THE STATE...SO DID NOT MENTION SEVERE WORDING FOR MONDAY - ALTHOUGH IT SEEMS WARRANTED. DID MENTION HEAVY RAIN. KEPT TUESDAY DRY WITH DRY AIR MOVING IN QUICKLY FROM THE WEST AND WEST TO NORTHWEST WINDS. MAIN FOCUS FOR TUESDAY WILL BE LOW RELATIVE HUMIDITIES IN THE FAR WEST WHERE WILDFIRES HAVE BEEN OCCURRING. THE THREAT WILL DEPEND ON HOW MUCH RAINFALL SOME OF THESE AREAS RECEIVE FROM THUNDERSTORMS TODAY AND MONDAY. .LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT... GFS AND ECMWF HAVE CHANGED PLACES SINCE LAST NIGHT WITH THE EVOLUTION OF MIDDLE/UPPER LEVEL SHORTWAVE ENERGY IN SHORT RANGE...WHICH HAS BIG IMPLICATIONS FOR THE MEDIUM RANGE PERIOD. NCEP/HPC CONTINUES TO RECOMMEND A SOLUTION BETWEEN THE TWO...WHICH PLACES A CLOSED MIDDLE/UPPER LEVEL LOW ALONG 50N AS IT PASSES ALONG THE NORTH DAKOTA-MANITOBA BORDER. THIS SEEMS QUITE REASONABLE...SINCE THE TENDENCY FOR ENERGY APPROACHING SUCH A STRONG OMEGA BLOCK AS IN CENTRAL/NORTHERN CANADA WOULD BE TO UNDERCUT THE RIDGE OR BECOME SHEARED AND WEAKEN. THIS TRANSLATES TO A SLOW-MOVING VORTEX PASSING CLOSE TO NORTH DAKOTA...ALONG WITH A CHANCE FOR PRECIPITATION IN EVERY PERIOD BEGINNING WEDNESDAY EVENING AND CONTINUING THROUGH FRIDAY EVENING. HEIGHT RISES IN THE WAKE OF THIS LOW SHOULD BUILD AN AMPLIFIED RIDGE INTO THE INTERMOUNTAIN REGION. ASSOCIATED CAPPING OVER NORTH DAKOTA IS THEN EXPECTED TO REDUCE PRECIPITATION CHANCES FOR THE REMAINDER OF THE PERIOD...THOUGH SMALL SHORTWAVES EMBEDDED IN THE MEAN FLOW AROUND THE RIDGE COULD SPARK CONVECTION AND ARE NEARLY IMPOSSIBLE TO FORECAST AT THIS TIME RANGE. && .AVIATION... FOG THAT DEVELOPED THIS MORNING ALONG THE MISSOURI RIVER VALLEY QUICKLY DISSIPATED AS CLOUDS MOVED OVER THE AREA AND SLOWED COOLING. EXPECT THAT CONDITIONS FAVORABLE FOR FOG WILL NOT RETURN TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO COME IN WAVES OVER THE NEXT COUPLE DAYS AS A STRONG LOW PRESSURE SYSTEM OVER THE NORTHERN ROCKIES PUSHES INTO THE NORTHERN PLAINS. WIDESPREAD VFR CONDITIONS SHOULD BE THE RULE TODAY...WITH INTERMITTENT MVFR CONDITIONS LIKELY NEAR THUNDERSTORMS. THAT SAID...CANNOT RULE OUT VERY HEAVY RAIN WITH THESE THUNDERSTORMS. SO...IFR CONDITIONS ARE ALSO POSSIBLE WITH THESE THUNDERSTORMS. PREDOMINANT WINDS SHOULD REMAIN SOUTHEASTERLY THROUGH THE PERIOD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && JV/SCHECK
Hazardous weather outlook, Aug 10, 4:53 AM MDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 553 AM CDT SUN AUG 10 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 553 AM CDT SUN AUG 10 2008 /453 AM MDT SUN AUG 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LOOK FOR SCATTERED THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS EXPECTED ON MONDAY...SOME WITH VERY HEAVY RAINFALL. THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:11 PM MDT | Areal Flood Advisory | BIS | Bowman, Slope | 6 hr |
| Aug 9, 6:47 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 58 min |
| Aug 10, 2:56 AM MDT | Areal Flood Advisory | BIS | Stark | 4 hr |
| Aug 10, 3:34 AM MDT | Areal Flood Advisory | BIS | McKenzie | 3 hr |
| Aug 10, 2:08 PM MDT | Areal Flood Advisory | BIS | Stutsman | 6 hr |
| Aug 10, 2:25 PM MDT | Areal Flood Warning | BIS | Stutsman | 6 hr |
| Aug 10, 3:35 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 40 min |
| Aug 10, 4:16 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 44 min |
Nearby
Flash Flood Warnings in North Dakota, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.